South Dakota, 2007

Damaging Wind in South Dakota, September 7, 2007

September 7, 2007 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced wind gusts over 80 mph at Buffalo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced wind gusts over 80 mph at Buffalo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 7, 7:20 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Sep 7, 7:20 PM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MDT FRI SEP 7 2007

.DISCUSSION...SFC ANALYSIS PLACES STRONG LOW OVER SERN MT...AHEAD OF
VIGOROUS UPR TROF DIGGING SEWD INTO THE NRN ROCKIES.
SHOWERS/THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF MT INTO THE FAR
WRN DAKOTAS AND WILL PUSH EWD OVERNIGHT. THUS...HAVE UPPED POPS TO
LIKELY ACROSS OUR FAR NRN ZONES OVERNIGHT.

IN ADDITION...00Z NAM/RUC CONTINUE TO SHOW A VERY TIGHT PRES
GRADIENT DEVELOPING AS THE AFOREMENTIONED SFC LOW TRACKS FROM SERN
MT TONIGHT INTO CNTRL SD BY MIDDAY SATURDAY. 4MB/3HR PRES RISES HAVE
DEVELOPED OVER NCNTRL MT SINCE 00Z...AND WILL EXPAND/DEVELOP SEWD
INTO OUR FAR WRN CWFA SATURDAY MRNG. 850MB WINDS NEAR 50KTS ALONG
WITH STRONG COLD AIR ADVECTION...AND GOOD LINKAGE BETWEEN THE SFC
ISALLOBARIC WIND AND LO LVL GEOSTROPHIC WINDS SHOULD PRODUCE
ADVISORY CRITERIA WINDS ACRS MUCH OF WRN SD...SO HAVE PUT OUT A WIND
ADVISORY FOR AREAS GENERALLY NORTH OF I-90. WINDS WILL DIMINISH BY
SATURDAY EVENING.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS STORMS...CAN BE EXPECTED
ACROSS NORTHERN PARTS OF THE FORECAST AREA OVERNIGHT...MAINLY
AFFECTING TWEB ROUTES 260 AND 315. AREAS OF MVFR CIGS CAN BE
EXPECTED ACROSS THESE ROUTES AS WELL. A STRONG COLD FRONT WILL
CROSS THE AREA SATURDAY MORNING...BRINGING STRONG NORTHWEST WINDS
THROUGH THE DAYTIME HOURS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY SATURDAY FOR NORTHWESTERN SD.
WY...NONE.

&&

JOHNSON
Hazardous weather outlook, Sep 7, 9:49 AM MST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1049 AM MDT FRI SEP 7 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1049 AM MDT (1149 AM CDT) FRI SEP 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE BLACK HILLS
AND FAR NORTHEAST WYOMING THIS AFTERNOON AND EVENING. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF
NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH DAKOTA OVERNIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH THE AREA EARLY SATURDAY...WITH
GUSTY NORTHWEST WINDS. NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS
TO 40 MPH ARE EXPECTED ON THE PLAINS OF NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
September 7, 11:03 PM MST
Where
Harding County, (2wx)buffalo
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58351.